An axiomatic characterization of the Theil inequality ordering

Casilda Lasso de la Vega, Ana Urrutia, Oscar Volij

Research output: Contribution to journalArticlepeer-review

2 Scopus citations


We axiomatically characterize the Theil ordering of income inequality. In addition to the uncontroversial axioms of anonymity, homogeneity, replication invariance, strong directedness, and a standard continuity property, we appeal to both an independence and a decomposability axioms. These two axioms are ordinal implications of Theil decomposability, the central axiom in previous characterizations of the Theil index. To the best of our knowledge, the present is the first fully ordinal characterization of this index.

Original languageEnglish
Pages (from-to)757-776
Number of pages20
JournalEconomic Theory
Issue number3
StatePublished - 1 Nov 2013


  • Axiomatic characterization
  • Decomposability
  • Income inequality
  • Theil index

ASJC Scopus subject areas

  • Economics and Econometrics


Dive into the research topics of 'An axiomatic characterization of the Theil inequality ordering'. Together they form a unique fingerprint.

Cite this